Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 180, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 6, 2020, 12:50 AM CDT for Redwood County, Renville County, Minnesota. It was in force for 42 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 6, 2020, 12:50 AM CDT (05:50 UTC)
- Expired
- Sep 6, 2020, 1:32 AM CDT
- In force
- 42 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Redwood County, MN, Renville County, MN
The radar
The Minneapolis radar (KMPX), 129 km from the middle of the area, began a volume at 05:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 6, 12:50 AM CDT | HAIL 1.75 | 6 Ne Delhi, MN | HAIL LASTED 5 TO 7 MINUTES. SIDING ON ONE SIDE OF HOUSE HAD SOME HOLES. SOME LEAVES WERE STRIPPED FROM CORN. |
| Sep 6, 1:02 AM CDT | HAIL 1.5 | Redwood Falls, MN | TIME ESTIMATED FROM RADAR. |
| Sep 6, 1:05 AM CDT | TSTM WND DMG | Redwood Falls, MN | TREES AND POWERLINES DOWN IN TOWN. |
| Sep 6, 1:05 AM CDT | HAIL 1.25 | Redwood Falls, MN | |
| Sep 6, 1:05 AM CDT | HAIL 1.5 | Redwood Falls, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 5, 9:34 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.8 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2083 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
537
WUUS53 KMPX 060550
SVRMPX
MNC127-129-060645-
/O.NEW.KMPX.SV.W.0180.200906T0550Z-200906T0645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1250 AM CDT Sun Sep 6 2020
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Northeastern Redwood County in southwestern Minnesota...
Central Renville County in central Minnesota...
* Until 145 AM CDT.
* At 1249 AM CDT, a severe thunderstorm was located 6 miles northeast
of Echo, or 13 miles northwest of Redwood Falls, moving southeast
at 45 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
Redwood Falls around 105 AM CDT.
Morton around 115 AM CDT.
Franklin around 120 AM CDT.
Morgan around 125 AM CDT.
Other locations impacted by this severe thunderstorm include Bechyn,
Delhi, Belview, North Redwood and Redwood Falls Airport.
This includes Jackpot Junction Casino.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4469 9533 4480 9529 4462 9485 4449 9487
4434 9488 4458 9536 4470 9536
TIME...MOT...LOC 0549Z 305DEG 39KT 4468 9530
HAIL...1.25IN
WIND...<50MPH
$$
Borghoff3 follow-up statements
060
WWUS53 KMPX 060606
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
106 AM CDT Sun Sep 6 2020
MNC127-129-060645-
/O.CON.KMPX.SV.W.0180.000000T0000Z-200906T0645Z/
Redwood MN-Renville MN-
106 AM CDT Sun Sep 6 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR NORTHEASTERN REDWOOD AND CENTRAL RENVILLE COUNTIES...
At 105 AM CDT, severe thunderstorms were located along a line
extending from near Renville to Redwood Falls, moving southeast at 40
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Law enforcement.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Redwood Falls around 110 AM CDT.
Morton around 115 AM CDT.
Morgan around 125 AM CDT.
Franklin around 140 AM CDT.
Other locations impacted by these severe thunderstorms include
Bechyn, Delhi, North Redwood and Redwood Falls Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4459 9523 4475 9530 4480 9529 4462 9485
4449 9487 4434 9488 4453 9527
TIME...MOT...LOC 0605Z 301DEG 35KT 4472 9523 4454 9511
HAIL...1.25IN
WIND...60MPH
$$
Borghoff451
WWUS53 KMPX 060623
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
123 AM CDT Sun Sep 6 2020
MNC127-129-060645-
/O.CON.KMPX.SV.W.0180.000000T0000Z-200906T0645Z/
Redwood MN-Renville MN-
123 AM CDT Sun Sep 6 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR EAST CENTRAL REDWOOD AND SOUTH CENTRAL RENVILLE COUNTIES...
At 123 AM CDT, severe thunderstorms were located along a line
extending from 5 miles north of Morton to near Morgan, moving
southeast at 50 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe thunderstorms will remain over mainly rural areas of
east central Redwood and south central Renville Counties, including
the following locations... Redwood Falls Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4470 9505 4462 9485 4449 9487 4434 9488
4446 9512 4458 9508
TIME...MOT...LOC 0623Z 300DEG 44KT 4463 9495 4444 9492
HAIL...1.25IN
WIND...60MPH
$$
Borghoff816
WWUS53 KMPX 060632
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
132 AM CDT Sun Sep 6 2020
MNC127-129-060642-
/O.CAN.KMPX.SV.W.0180.000000T0000Z-200906T0645Z/
Redwood MN-Renville MN-
132 AM CDT Sun Sep 6 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL REDWOOD AND SOUTH
CENTRAL RENVILLE COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
central and southwestern Minnesota.
LAT...LON 4470 9505 4462 9485 4449 9487 4434 9488
4446 9512 4458 9508
TIME...MOT...LOC 0629Z 305DEG 39KT 4459 9487 4440 9484
$$
BorghoffWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 12:44 AM CDT, 6 minutes earlier.
Area forecast discussion, Sep 6, 12:44 AM CDT, 6 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1244 AM CDT Sun Sep 6 2020 .SHORT TERM...(This evening through Sunday night) Issued at 350 PM CDT Sat Sep 5 2020 Confidence is now pretty high that focus of thunderstorm and severe threat this evening will be centered on the Minnesota River Valley from west central down into south central MN. The primary threat continues to be for very large hail, as stable boundary layer profiles look deep enough to for sure preclude any tornado threat, but likely any wind threat as well. If you head out today with mostly sunny skies, temperatures mainly in the 70s, and dewpoints in the 40s/50s, the furthest thing from your mind is that we have an atmosphere that will be primed for producing supercells with very large hail. However, we are already seeing the first clues from the atmosphere that things are going to get rather bumpy tonight. Visible/IR satellite has this clue with the band of rather healthy accas that has developed across southwest MN. This accas is forming to the northeast of a strong EML and building instability that reaches up into southeast SODAK. This area of accas is where storms will eventually develop this evening. Current thinking is that thunderstorms will initiate between 8pm and 10pm out by Madison and Canby and dive southeast along the MN River toward Albert Lea from there. Thermodynamic profiles will favor the development of vigorous updrafts, with upwards of 50 kts of bulk shear to work with. Looking closer at forecast soundings though, it does appear all of this activity will be rooted above the boundary, likely around h9, or 2000 to 2500 ft AGL. Below this, a rather strong inversion will be in place. This inversion will keep the tornado threat at nearly zero, with even strong surface winds being tough to achieve, even if we get good bowing segments, similar to what we saw with the null severe event back in the early morning hours of August 28th. Of course this inversion won't stop large hail stones and the Enhanced risk area on the Day 1 Convective Outlook from the SPC continues to look good for where the highest severe threat is. Sunday continues to look dry, with any thunderstorm development along the cold front in the afternoon happening well east of the MPX area. Temperatures Sunday will be dependent on how long we can hold onto the early morning thermal ridge, and how persistent cloud cover ends up being in our northern and eastern sections of the CWA. It continues to look likely that we'll see a few 90s down along the I- 90 corridor, but those clouds are starting to look like they'll be pretty persistent out toward Ladysmith and Eau Claire, where low 70s may be about it for highs. No weather issues expected Sunday night with dry high pressure coming in from Canada, resulting in temperatures dropping into the 40s and low 50s as we start getting into the abnormally cold airmass that will be with us through the middle of next week. .LONG TERM...(Monday through Saturday) Issued at 350 PM CDT Sat Sep 5 2020 The transition to much cooler weather will be underway at start of the period effectively putting an end to our summer. This pattern change is due to a building upper-level ridge over the Gulf of Alaska and a strong northerly downstream jet max over British Columbia and Alberta. These two features will eventually amplify the very broad cyclonic flow over the northern US and favor troughing over the western US prior to mid-week. Strong, northerly flow over the northern US is forecast to continually advect a polar, continental airmass from northern Canada into our region. For the MPX forecast area, Labor Day does not look pleasant as highs will struggle to make 60 and skies will be overcast. Rain is also possible as Monday progresses (especially in southern MN) as low- level diffluence within a zonally-oriented, strong 850 hPa thermal gradient will foster frontogenesis. The aforementioned western US trough is forecast to continue to amplify and shift eastward into the central High Plains, dragging more cold air southward into the northern US. In turn, temperatures across the CWA will cool to 15-20 degrees below normal from Monday night into Wednesday night. The possibility of frost exists for western and northern portions of our CWA Tuesday and Wednesday night as temperatures will creep close to 32F. The aforementioned 850 hPa thermal gradient draped through the Midwest will also mean that Tuesday and Wednesday could be on the wet side across southeastern MN and western WI as any dynamical lift would generate precipitation. Clouds should also plague much of the region. Large questions surround the evolution of the aforementioned western US trough. Forecast models eventually want to form a cutoff low from this feature, but timing and placement differences exist. One thing the models do agree on is that the low will move northeast into the Midwest forming an open wave system by late week. However, a more western track would bring a greater possibility of precipitation for our region while an eastern track would keep us drier. Regardless, temperatures do appear to rebound into the upper-60s and low-70s by Friday continuing to warm into next weekend. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1240 AM CDT Sun Sep 6 2020 TSRA/SHRA will continue to affect areas along and south of I-94 through the sunrise, with the bulk of the IFR/MVFR cigs across southern Minnesota in heavier precipitation. However, confidence has increased that MVFR/IFR cigs will develop once the TSRA end. These cigs will expand to the north as south/southeast winds ahead of a cold front across the Dakotas continues. The frontal boundary will move through west-central/central Minnesota by 18z, and the rest of southern Minnesota/west central Wisconsin between 18-22z. Once winds shift to the west/northwest, any leftover IFR/MVFR cigs will end. The best time frame for IFR/MVFR cigs once the TSRA end will be around 10-18z. Behind the cold front there will be a period of gusty winds (NW) of 20-30 kts. KMSP... There remains a good chance of TSRA through 10z, so kept temporary with TSRA with general -SHRA. Once the TSRA end, there could be a period of MVFR cigs (possibly lower than 1.7 kft) this morning before winds shift to the west/northwest. /OUTLOOK FOR KMSP/ Tue...VFR with -RA/MVFR possible. Wind NE 10-15 kts. Wed...MVFR with -RA/IFR possible. Wind NE 10-15 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM...MPG LONG TERM...CTG AVIATION...JLT
Hazardous weather outlook, Sep 5, 7:57 PM CDT, 4 hours 53 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Twin Cities/Chanhassen MN 757 PM CDT Sat Sep 5 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 070100- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 757 PM CDT Sat Sep 5 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Tonight. Thunderstorms are expected to develop by 11 PM in western Minnesota and track eastward across southern Minnesota through the night. Thunderstorms will be capable of producing very large hail, possibly to baseball size, and isolated wind damage. The greatest risk of severe weather is expected to be along the Minnesota River Valley from west central into south central Minnesota. In addition, some training of thunderstorms is possible with a low risk of flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Frost is possible over west central and central Minnesota midweek. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will be needed late this evening and overnight across western and southern Minnesota. Borghoff
In the hours before
Local storm report, Sep 6, 12:16 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1216 AM CDT SUN SEP 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 AM HAIL NEW AUBURN 44.67N 94.23W
09/06/2020 M1.00 INCH SIBLEY MN PUBLIC
&&
JRBLocal storm report, Sep 6, 12:31 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1231 AM CDT SUN SEP 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM HAIL EXCELSIOR 44.90N 93.57W
09/06/2020 M1.00 INCH HENNEPIN MN PUBLIC
&&
JRBLocal storm report, Sep 6, 12:40 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1240 AM CDT SUN SEP 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 AM HAIL EDEN PRAIRIE 44.85N 93.44W
09/06/2020 M1.25 INCH HENNEPIN MN TRAINED SPOTTER
&&Local storm report, Sep 6, 12:41 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1241 AM CDT SUN SEP 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1229 AM HAIL 2 W EXCELSIOR 44.90N 93.61W
09/06/2020 M1.75 INCH HENNEPIN MN PUBLIC
&&
JRBLocal storm report, Sep 6, 12:42 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1242 AM CDT SUN SEP 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1234 AM HAIL 3 SSW MINNETONKA 44.89N 93.49W
09/06/2020 M1.00 INCH HENNEPIN MN PUBLIC
&&
JRBLocal storm report, Sep 6, 12:44 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1244 AM CDT SUN SEP 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 AM HAIL 1 S GIBBON 44.52N 94.53W
09/06/2020 E1.00 INCH SIBLEY MN PUBLIC
&&
JRBThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 10:57 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Sibley | 48 min |
| Sep 5, 11:09 PM CDT | Severe Thunderstorm Warning | MPX | Renville | 51 min |
| Sep 5, 11:17 PM CDT | Severe Thunderstorm Warning | MPX | Redwood, Renville, Yellow Medicine | 43 min |
| Sep 5, 11:31 PM CDT | Severe Thunderstorm Warning | MPX | Le Sueur, Rice, Steele, Waseca | 44 min |
| Sep 5, 11:34 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker | 56 min |
| Sep 5, 11:36 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Lac qui Parle | 54 min |
| Sep 5, 11:58 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Sibley | 47 min |
| Sep 6, 12:09 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Renville, Yellow Medicine | 66 min |
| Sep 6, 12:11 AM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin, Scott | 34 min |
| Sep 6, 12:12 AM CDT | Severe Thunderstorm Warning | MPX | Steele | 33 min |
| Sep 6, 12:15 AM CDT | Severe Thunderstorm Warning | MPX | Wright | 15 min |
| Sep 6, 12:38 AM CDT | Severe Thunderstorm Warning | MPX | Hennepin | 22 min |
| Sep 6, 12:43 AM CDT | Severe Thunderstorm Warning | MPX | Brown, Nicollet, Redwood, Renville, Sibley | 62 min |
| Sep 6, 1:09 AM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Brown, Le Sueur, Nicollet | 53 min |
| Sep 6, 1:17 AM CDT | Severe Thunderstorm Warning | MPX | Martin | 38 min |
| Sep 6, 1:30 AM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Martin, Watonwan | 45 min |
| Sep 6, 2:01 AM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault, Martin, Watonwan | 44 min |
| Sep 6, 4:05 AM CDT | Special Weather Statement | MPX | Dakota | 25 min |
| Sep 6, 4:26 AM CDT | Special Weather Statement | MPX | Goodhue | 19 min |
| Sep 6, 4:30 AM CDT | Severe Thunderstorm Warning | MPX | Dakota | 30 min |
| Sep 6, 4:48 AM CDT | Severe Thunderstorm Warning | MPX | Goodhue | 42 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.